IoTb management of hepatitis

Most anti-TB drugs can damage the liver. Isoniazid and pyrazinamide are most commonly responsible. Ethambutol is rarely responsible. When a patient develops hepatitis during anti-TB treatment, the cause may be the anti-TB treatment or something else. It is often difficult to find out. Try to rule out other possible causes before deciding that the hepatitis is drug-induced. Hepatitis presents with anorexia, jaundice and often liver enlargement.

If you diagnose drug-induced hepatitis, stop the anti-TB drugs.Wait until the jaundice or hepatic symptoms have resolved and the liver enzymes have returned to baseline. If liver enzymes cannot be measured, then it is advisable to wait two weeks after the jaundice has disappeared before recommencing anti-TB treatment.

It is strange, but fortunate, that in most cases the patient can restart the same anti-TB drugs without hepatitis returning.This can be done either gradually or all at once (if the hepatitis was mild). If the hepatitis has been life-threatening, it is probably safer to use the standard regimen of streptomycin, isoniazid and ethambutol.

A severely ill TB patient may die without anti-TB drugs. In this case, treat the patient with 2 of the least hepatotoxic drugs, streptomycin and ethambutol. When the hepatitis resolves, restart usual anti-TB treatment. In the face of extensive TB, the fluoroquinolones, especially ofloxacin, can be considered in conjunction with streptomycin and ethambutol as an interim non-hepatotoxic regimen.

Was this article helpful?

0 0

Post a comment